Nebraska, 2009

Hail and Damaging Winds in Nebraska, June 18 to 19, 2009

June 18 to 19, 2009 · NWS LBF · 17 events in 6 counties and zones

During the evening of June 18th and early morning hours of June 19th, supercell storm developed over western Nebraska and produced strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$498,000
Crop damage
$225,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

During the evening of June 18th and early morning hours of June 19th, supercell storm developed over western Nebraska and produced strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 18, 2:17 PM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 18, 2:17 PM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT THU JUN 18 2009

.SYNOPSIS...H5 ANALYSIS THIS MORNING INDICATING FAIRLY ACTIVE
UPSTREAM CONDS ACROSS THE INTERMOUNTAIN WEST. A BROAD TROUGH OF LOW
PRESSURE ALOFT EXTENDS FROM CENTRAL MT...SSWD INTO SWRN AZ. SEVERAL
EMBEDDED WAVES NOTED JUST EAST OF THIS FLOW...THE FIRST OVER NRN
WYOMING...NERN COLORADO (RESPONSIBLE FOR LIGHT CONVECTION EARLIER
TODAY IN THE SANDHILLS)...AND ERN UT. FURTHER EAST...A MASSIVE UPPER
LEVEL HIGH IS ANCHORED OVER THE LOUISIANA DELTA REGION. VIS
SATELLITE THIS AFTERNOON...INDICATING A NICE RING OF FIRE WITH MCS'S
CROSSING ERN IL...THE SRN APPALACHIANS...AND CENTRAL FLORIDA.
SURFACE ANALYSIS AT 19Z ACROSS THE CENTRAL PLAINS IS INDICATING A
STATIONARY FRONTAL BOUNDARY ANCHORED FROM SERN COLORADO...TO HILL
CITY KS...TO AROUND TEKAMAH NEBRASKA. WITH THIS FEATURE SOUTH OF THE
AREA...TORNADO THREAT TONIGHT APPEARS TO BE MINIMIZED ATTM.

&&

.DISCUSSION...

.NEAR TERM...TONIGHT THROUGH SUNDAY...MAIN FORECASTING CHALLENGES
DEAL WITH PRECIPITATION CHANCES AND TEMPERATURES.

UPPER LEVEL HIGH WILL CONTINUE TO WOBBLE OVER THE LOUISIANA DELTA AND
COASTAL PLAIN OF ALABAMA AND MISSISSIPPI OVER THE NEXT 48 HOURS.
RIDGING NORTH OF THIS FEATURE WILL TEMPORALLY FLATTEN TONIGHT
THROUGH MIDDAY FRIDAY AS AN OPEN WAVE LIFTS ACROSS THE CENTRAL
PLAINS. FOR TONIGHT...THUNDERSTORMS WILL REMAIN A POSSIBILITY AS
THIS FEATURE CROSSES THE CENTRAL ROCKIES THIS AFTERNOON...EMERGING
ONTO THE CENTRAL PLAINS EARLY THIS EVENING. THOUGH THE SEVERE THREAT
REMAINS IN PLAY ACROSS ALL OF THE FORECAST AREA THIS EVENING WITH
WIND AND HAIL...FEEL THE GREATEST TORNADO THREAT WILL BE OFF TO THE
SOUTH IN THE VICINITY OF THE SURFACE FRONT IE. NRN KS INTO NERN
NEBRASKA. MUCH DRIER AIR HAS BEGUN TO FILTER INTO THE PANHANDLE THIS
AFTERNOON...WHICH WOULD TEND TO FAVOR MORE OF A STRAIGHT LINE WIND
THREAT. FURTHER EAST OFF THE PANHANDLE...18Z SOUNDING DATA FROM LBF
IS INDICATING MORE OF A LARGE HAIL THREAT THANKS TO WET BULB ZEROES
AT 9200 FT AGL...DECENT SHEAR AND A VERY UNSTABLE AIRMASS WITH A
MIDDAY CAPE OF CLOSE TO 2600 J/KG. CONVECTION WILL CONGEAL INTO A
MCS OVERNIGHT...FOLLOWING THE AXIS OF THE LOW LEVEL JET...WHICH
FAVORS LOCATIONS ALONG AND SOUTH OF INTERSTATE 80.

THE BEFORE MENTIONED TROF OF LOW PRESSURE ALOFT WILL CLEAR THE
FORECAST AREA BY LATE MORNING FRIDAY...LEAVING DRY AND SUNNY CONDS
IN ITS WAKE. WEAK HIGH PRESSURE WILL BUILD INTO NERN NEBRASKA FRIDAY
AFTERNOON...FORCING A COOL FRONT SOUTH INTO KANSAS. WILL KEEP A DRY
FORECAST GOING BASED ON MUCH DRIER BOUNDARY LAYER CONDS AND
SUBSIDENCE BEHIND THE EXITING TROF ALOFT.

PRECIPITATION WILL ENTER THE FORECAST ONCE AGAIN BEGINNING SATURDAY
AFTERNOON. HIGH PRESSURE WILL BE FORCED INTO SERN
NEBRASKA...SATURDAY...THEN THE LOWER MISSOURI VALLEY SATURDAY NIGHT.
THIS WILL ALLOW A THETA E RIDGE TO BUILD INTO NERN COLORADO...NWRN KS
AND SERN WYOMING SATURDAY AFTERNOON. SURFACE HEATING...SURGING LOW
LEVEL MOISTURE AND A DISTURBANCE LIFTING NEWD FROM THE CENTRAL
ROCKIES WILL COMBINE SATURDAY AFTERNOON TO INITIATE THUNDERSTORMS
ACROSS THE HIGH PLAINS OF COLORADO AND WYOMING. THIS ACTIVITY WILL
LIFT EWD LATER IN THE EVENING...AND SHOULD SUSTAIN ITSELF OVERNIGHT
AS THE MODELS ARE INDICATING THE DEVELOPMENT OF A LLJET OVER SRN AND
ERN NEBRASKA.

.LONG TERM...SUNDAY NIGHT THROUGH THROUGH THURSDAY...TEMPERATURES
AND LOW PRECIPITATION CHANCES WILL BE THE MAIN FORECAST CONCERNS IN
THE EXTENDED PERIOD. THE UPPER LEVEL HIGH CURRENTLY ANCHORED OVER
THE MISSISSIPPI DELTA REGION...WILL SLOWLY RETROGRADE WEST ACROSS
ALONG THE RED RIVER VALLEY...ENDING UP OVR THE TX PANHANDLE BY
THURSDAY OF NEXT WEEK. RIDGE AXIS WILL EXTEND FROM TX NWD INTO SRN
NEBRASKA MONDAY AND TUESDAY...SO FEEL FAIRLY CONFIDENT IN LIMITING
POPS AND INCREASING TEMPS. AFTER TUESDAY THE RIDGE AXIS RETROGRADES
FURTHER WEST PLACING THE CWA IN WESTERLY...THEN NWRLY FLOW
ALOFT...WHICH WOULD BE MORE CONDUCIVE FOR PRECIPITATION AND COOLER
TEMPS VIA THE BACKDOOR COOL FRONT. HAVE INTRODUCED LOW POPS INTO DAY 7
AND HAVE COOLED TEMPS DOWN SOMEWHAT FOR WEDS AND THUS FROM THE LWR
TO MID 90S FORECASTED FOR MONDAY AND TUESDAY.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE AT KLBF...EXCEPT FOR AN ISOLATED TSRA.
DID NOT INCLUDE THIS IN THE KLBF TAF AS THE THUNDERSTORM ACTIVITY
MAY DEVELOP FURTHER SOUTH NEAR THE NE/KS BORDER WHERE THERE IS
BETTER INSTABILITY. IN TSRA ACTIVITY...VISIBILITY WILL LIKELY LOWER
TO 1 TO 2 MILES IN HEAVY RAIN AND HAIL.  SCATTERED THUNDERSTORMS
WILL GENERALLY MOVE EAST OF THE KLBF AREA BY 06Z WITH ISOLATED TSRA
UNTIL 12Z.  VERY SMALL CHANCE THESE WILL IMPACT THE KLBF TERMINAL SO
HAVE NOT INCLUDED THIS.  AFTER 12Z FRI...KLBF WILL LIKELY STAY VFR
THROUGH 21Z SAT.  KVTN WILL REMAIN VFR THROUGH 00Z SUN.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

.AVIATION...DDB
.SHORT AND LONG TERM...BUTTLER
Hazardous weather outlook, Jun 18, 2:54 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
354 PM CDT THU JUN 18 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-192100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
354 PM CDT THU JUN 18 2009 /254 PM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS WESTERN NEBRASKA AND
INTERACT WITH A MOIST UNSTABLE AIRMASS TO DEVELOP STRONG TO
SEVERE THUNDERSTORMS. THE MAIN THREATS WITH THE STORMS ARE LARGE
HAIL AND STRONG DAMAGING WINDS.

LATE TONIGHT...THE STORMS MAY DEVELOP INTO A LARGE COMPLEX
PRODUCING HEAVY RAIN MAINLY EAST OF A LINE FROM EUSTIS IN FRONTIER
COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...AND TO SARGENT IN
CUSTER COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH POSSIBLE HAIL AND STRONG WINDS CONTINUE TO BE
POSSIBLE EACH AFTERNOON AND EVENING FROM SATURDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT. PLEASE CONTACT THE
NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE WITH YOUR STORM
REPORTS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

In the hours before

Local storm report, Jun 18, 1:27 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     40 N MULLEN             42.62N 101.04W
06/18/2009  E60.00 MPH       CHERRY             NE   PUBLIC

            RANCHER DESCRIBED WIND GUSTS AS FEROCIOUS.

0120 AM     HAIL             KINGSLEY DAM            41.21N 101.66W
06/18/2009  E1.75 INCH       KEITH              NE   PUBLIC

            GOLF BALL SIZE HAIL. DELAYED REPORT FROM EARLY MORNING OF
            JUNE 18TH 2009.

0300 AM     HEAVY RAIN       5 W BASSETT             42.58N 99.63W
06/18/2009  M1.40 INCH       ROCK               NE   PUBLIC

0300 AM     TSTM WND GST     5 W BASSETT             42.58N 99.63W
06/18/2009  E60.00 MPH       ROCK               NE   PUBLIC

            ESTIMATED 50 TO 60 MPH WINDS OCCURRED BETWEEN 300 AM AND
            330 AM CDT. LEAVES WERE REPORTED STRIPPED FROM TREES WITH
            SMALL BRANCHES DOWN.

0350 AM     HAIL             NEWPORT                 42.60N 99.33W
06/18/2009  E1.75 INCH       ROCK               NE   PUBLIC

            GOLF BALL SIZE HAIL ACCOMPANIED BY STRONG WINDS. THE
            COMBINATION STRIPPED LEAVES OFF OF TREES AND DAMAGED SOME
            GARDENS. DELAYED REPORT FROM EARLY MORNING OF JUNE 18TH
            2009.

0420 AM     TSTM WND GST     3 S MONOWI              42.79N 98.33W
06/18/2009  E70.00 MPH       BOYD               NE   PUBLIC

            THUNDERSTORM WINDS ESTIMATED UP TO 70 MPH. ACCOMPANIED BY
            PEA SIZE HAIL. DELAYED REPORT FROM THE EARLY MORNING OF
            JUNE 18TH 2009.

0430 AM     TSTM WND DMG     5 N EWING               42.33N 98.34W
06/18/2009                   HOLT               NE   LAW ENFORCEMENT

            SEMI TRAILER TRUCK OVERTURNED 5 MILES NORTH OF EWING ON
            HIGHWAY 20 ALONG 45B SPUR.

0700 AM     HEAVY RAIN       16 ESE LONG PINE        42.45N 99.41W
06/18/2009  M2.32 INCH       ROCK               NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       14 NNE ATKINSON         42.72N 98.87W
06/18/2009  M1.18 INCH       HOLT               NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       8 SSW CODY              42.83N 101.31W
06/18/2009  M1.16 INCH       CHERRY             NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

&&

CARMEL

The radar

The North Platte radar (KLNX), 95 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
June 18, 5:55 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
0.75 in hail
Reported by
Public
Coordinates
41.160, -101.000

Hail, Lincoln

When
June 18, 5:57 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
1 in hail
Reported by
Public
Coordinates
41.160, -101.000

Hail, Logan

When
June 18, 6:20 PM CST
Where
Logan County, 0.53 mi W of Stapleton to 0.16 mi SE of Stapleton
Measured
1 in hail
Crop damage
$40,000
Reported by
Newspaper
Coordinates
41.479, -100.530

The wind driven hail destroyed a corn crop west of Stapleton.

Hail, Logan

When
June 18, 6:21 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.480, -100.510

Law enforcement reported 60 mph winds along with the hail.

Thunderstorm Wind, Logan

When
June 18, 6:21 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.480, -100.510

The Logan County Sheriff reported large hail along with the strong winds.

Hail, Logan

When
June 18, 6:25 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.510

The storm also produced very heavy rain.

Hail, Logan

When
June 18, 6:32 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.480, -100.510

The Logan County Sheriff reported wind gusts to 50 mph along with the hail.

Hail, Sheridan

When
June 18, 5:55 PM MST
Where
Sheridan County, 6.93 mi S of Hay Spgs
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
42.580, -102.690

Strong winds accompanied the hail.

Hail, Sheridan

When
June 18, 6:10 PM MST
Where
Sheridan County, 15 mi SE of Hay Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
42.526, -102.471

Thunderstorm Wind, Loup

When
June 18, 8:28 PM CST
Where
Loup County, 5 mi W of Taylor
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.770, -99.477

Winds blew lawn furniture around yard.

Hail, Cherry

When
June 18, 10:50 PM CST
Where
Cherry County, 13.57 mi SW of Wood Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -100.430

Hail, Perkins

When
June 18, 10:41 PM MST
Where
Perkins County, 4.18 mi NE of Brandon
Measured
1 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.840, -101.840

Strong winds accompanied the hail.

Hail, Perkins

When
June 18, 10:45 PM MST
Where
Perkins County, 2.32 mi SSE of Grant
Measured
1.75 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.820, -101.700

Golf ball size hail broke out the window of a storm spotter vehicle.

Hail, Perkins

When
June 18, 10:47 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
1 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.840, -101.730

Hail covered the ground.

Hail, Perkins

When
June 18, 10:50 PM MST
Where
Perkins County, 3.08 mi S of Elsie
Measured
1 in hail
Property damage
$60,000
Crop damage
$80,000
Reported by
Newspaper
Coordinates
40.805, -101.379

Wind driven hail destroyed wheat and corn crops and severely damaged center pivot irrigation systems.

Thunderstorm Wind, Lincoln

When
June 19, 12:22 AM CST to 12:30 AM CST
Where
Lincoln County, 5 mi W of Wallace to 0.87 mi NE of Wallace
Measured
61 kt (70 mph) estimated gust
Property damage
$350,000
Crop damage
$75,000
Reported by
Broadcast Media
Coordinates
40.830, -101.266

Very strong winds overturned 12 center pivot irrigation systems west of Wallace and then broke off numerous trees and damaged roofs in Wallace. It also damaged the roof of the school gymnasium.

Thunderstorm Wind, Perkins

When
June 19, 12:14 AM MST
Where
Perkins County, 4.05 mi SW of Elsie
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Crop damage
$30,000
Reported by
Newspaper
Coordinates
40.804, -101.428

Strong winds overturned center pivot irrigation systems and damaged crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166247, 166248, 187620, 166250, 166251, 166253, 166255, 166256, 166258, 166259, 166246, 166261, 166263, 166262, 173712, 166265, 187621.